search

No link established between teen’s death and painkiller banned in US

Health Ministry panel that probed case of Liron Jazatti, 19, who died after taking dipyrone, finds it’s ‘impossible to link the incident to taking the drug’

Illustrative. Optalgin. August 20, 2012. (Yonatan Sindel/Flash90)
Illustrative. Optalgin. August 20, 2012. (Yonatan Sindel/Flash90)

The Health Ministry said Wednesday that no connection could be established between the recent sudden death of a teenager and her taking dipyrone, a painkiller banned in the US.

Liron Jajati, 19, died last Tuesday after doctors at the Wolfson Medical Center were unable to save her life, due to a rapid deterioration in her condition. According to Hebrew-language media reports, the teen was admitted to the hospital hours earlier in critical condition after she took dipyrone (known in Israel as optalgin) in an effort to treat a fever, sparking speculation she had suffered from a rare side effect of the drug.

“We investigated the circumstances of the unfortunate case of the young woman’s death in close proximity to taking optalgin (dipyrone) and the experts’ assessment was that it is impossible to link the incident to taking the drug,” the ministry said in a statement.

“The Risk Management Department in the Pharmacy Division performs regular and close monitoring of side effects and safety information for drugs from Israel and the world, including drugs containing dipyrone, and continues to hold risk-benefit assessment discussions in order to ensure public health,” it said.

Last week, Jajati’s parents told Channel 13 news that their daughter was otherwise healthy, but had fallen ill with an inflammatory infection. She went to the Wolfson hospital where doctors advised her that she could take optalgin every four hours as needed and sent her home, they said. Jajati took the drug for five days straight and then her condition rapidly deteriorated. She returned to the hospital, but after further deterioration, she died.

Wolfson Medical Center emergency room director Arie Soroksky told the network that when Jajati, arrived her immune system was not functioning and blood tests revealed she had “zero white blood cells, which indicates the destruction of the bone marrow.”

The director described her death as “unnecessary,” and said optalgin is “known as a problematic drug,” but also noted that, from what he knew of the case, there was no connection between the medicine and Jajati’s death, and that she died from a serious infection that required more than antibiotics.

The active ingredient dipyrone can lower the count of white blood cells to dangerous levels, a condition known as neutropenia.

A general view of the Israeli drug company Teva Pharmaceutical Industries in Jerusalem on August 6, 2017. (Yonatan Sindel/Flash90)

Teva, which manufactures optalgin, said at the time of Jajati’s death that it only knew of the case from the media. “In the absence of any certified medical information from the Health Ministry, the hospital or the doctors, we cannot make any comments on the incident,” it told Channel 13.

“We would like to emphasize that dipyrone, the active ingredient in optalgin, has been sold in Israel and many countries for decades and many millions of patients use it, every year, to treat pain with safety and effectiveness.”

Teva noted that optalgin satisfies the strictest standards of the Health Ministry, as well as many other international health regulators.

In many countries, however, dipyrone-based medications are banned or restricted so that they are available only with a prescription.

Estimates suggest that one in 1.5 million users of the medication will suffer from complications, with up to 10 percent of those cases resulting in death.

Optalgin is freely available over the counter in Israeli pharmacies at a cost of about NIS 34 ($9.50).

read more:
Never miss breaking news on Israel
Get notifications to stay updated
You're subscribed